Hydroxychloroquine causes severe vacuolar myopathy in a patient with chronic graft-versus-host disease

Research output: Contribution to journalArticle

Abstract

A 51-year-old man developed progressive debilitating limb and respiratory muscle weakness while undergoing treatment for chronic graft-versus-host disease secondary to allogeneic bone marrow transplant for mantle cell lymphoma. He had a normal serum creatine kinase level and acetylcholine receptor antibodies were negative. Electromyography showed a severe, nonirritable myopathy and a sensory motor axonal polyneuropathy. A muscle biopsy showed a necrotizing, vacuolar myopathy with many fibers containing autophagic and red-rimmed vacuoles, suggestive of an amphiphilic drug myopathy. The patient's strength and function improved significantly after discontinuation of hydroxychloroquine.

Original languageEnglish (US)
Pages (from-to)306-309
Number of pages4
JournalAmerican Journal of Hematology
Volume78
Issue number4
DOIs
Publication statusPublished - Apr 2005

    Fingerprint

Keywords

  • Graft-versus-host disease
  • Hydroxychloroquine
  • Myopathy
  • Vacuolar myopathy

ASJC Scopus subject areas

  • Hematology

Cite this